Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Kansas City, MO

April 24, 2002Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2002, 10:39 AM CDT for Harrison County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 10:39 AM CDT (15:39 UTC)
Expired
Apr 24, 2002, 11:30 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Harrison County, MO

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 10:56 AM CDTHail 0.88Eagleville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 241539
SVRMCI
MOC081-241630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1039 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1130 AM CDT

* AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALLENDALE...OR 17 MILES SOUTHWEST OF LAMONI...AND MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BETHANY BY 1045 AM CDT.
   EAGLEVILLE BY 1050 AM CDT.
   BLYTHEDALE...RIDGEWAY BY 1055 AM CDT.
   MOUNT MORIAH BY 1105 AM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4058 9379 4023 9378 4023 9421 4057 9423

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:10 AM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Apr 24, 3:10 AM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT FOR ALL OF CWA THIS AFTERNOON...

MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND
PRECIPITATION...WINDS...AND TEMPERATURES TODAY. EXPECT COLD FRONT
CURRENTLY STRETCHING THROUGH SOUTHEASTERN SOUTH DAKOTA/CENTRAL
NEBRASKA...TO ENTER NORTHWESTERN PORTION OF CWA AROUND 12Z THIS AM.
EXPECT TSTMS TO ACCOMPANY THE FRONTAL PASSAGE. INSTABILITY
PARAMETERS APPEAR ADEQUATE...WITH ETA LIFTED INDICES -2 TO -4 AND
SFC BASED CAPES OF 1500 TO 2500 J/KG. SHEAR PARAMETERS AND A MID
LEVEL DRY LAYER SUGGEST THE PRIMARY THREATS WILL BE WIND DAMAGE AND
HAIL IN ASSOCIATION WITH A SQUALL LINE.

AFTER THE FRONTAL PASSAGE THIS MORNING...WINDS WILL SHIFT TO THE
NORTHWEST BY 18Z. WILL ISSUE A WIND ADVISORY...AS EXPECT WINDS TO
INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS
AFTERNOON. TEMPERATURES WILL ALSO BE TRICKY...TAKING INTO ACCOUNT
RESIDUAL CLOUD COVER AND STRONG CAA. EXPECT CLOUDS TO BEGIN
THINNING SUBSTANTIALLY DURING PEAK HTG TIME THIS AFTERNOON. ALTHOUGH
CAA WILL BE RELATIVELY STRONG...ALSO THINK WESTERLY COMPONENT OF
WIND FIELD MAY HELP OFFSET SOME OF THE COOLING FROM CAA. SO...WILL
RAISE TEMPS A CATEGORY.

DEPENDING ON AMOUNT OF RAINFALL THIS MORNING AND DECREASE/DIRECTION
OF WINDS...THINK PATCHY FOG FORMATION IS POSSIBLE OVERNIGHT INTO
THURSDAY MORNING. WILL HOLD OFF ON ADDING THIS FOR NOW...IN ORDER TO
SEE HOW THIS MORNING PANS OUT. HAVE LOWERED TEMPS ON
FRIDAY...EXPECTING CLOUD COVER TO SOMEWHAT INHIBIT WARMING.
OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE
FORECAST...WITH SOUTHWESTERN LOW BRINGING PRECIP TO THE AREA ON
FRIDAY AND SATURDAY.

LS

.EAX...
KS...KSZ025-057-060-102>105
MO...MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054

In the hours before

Special weather statement, Apr 24, 5:55 AM CDT, 4 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT WED APR 24 2002

* HAZARDS EXPECTED -
STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL...THIS MORNING. AREAS THREATENED INCLUDE ALL OF NORTHEAST
KANSAS...NORTHERN AND CENTRAL MISSOURI.

IN ADDITION...STRONG WINDS THIS AFTERNOON...WITH SUSTAINED SPEEDS OF
AT LEAST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH AT TIMES. AREAS
THREATENED INCLUDE ALL OF NORTHEAST KANSAS...NORTHERN AND CENTRAL
MISSOURI.

THUNDERSTORMS ARE ALSO FORECAST FOR FRIDAY AND SATURDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA THIS MORNING.

DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
MORNING AHEAD OF AN APPROACHING COLD FRONT. AT THE PRESENT
TIME...THE MAIN THREAT FROM THESE STORMS APPEARS TO BE HAIL AND
DAMAGING WINDS...AS A SQUALL LINE MOVES THROUGH EASTERN KANSAS INTO
MISSOURI. BEHIND THE FRONT...NORTHERLY WINDS WILL INCREASE TO SPEEDS
OF 25 TO 35 MPH. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON
UNTIL EARLY EVENING...WHEN WINDS ARE EXPECTED TO BEGIN DIMINISHING.

ON FRIDAY...ANOTHER STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT
WILL PASS THROUGH THE REGION. THE SYSTEM APPEARS VERY SIMILAR TO THE
ONE PASSING THROUGH THE AREA THIS MORNING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SCHMIT
Special weather statement, Apr 24, 7:35 AM CDT, 3 hours 4 minutes before
KSZ025-102-MOZ001>008-011>017-020>024-028>031-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 144...IN EFFECT UNTIL 100 PM CDT WEDNESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CLAY...
CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HOLT...
LINN...LIVINGSTON...MERCER...NODAWAY...PLATTE...PUTNAM...RAY...
SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...CHILLICOTHE...KIRKSVILLE...MARYVILLE...ROCKPORT...ST JOSEPH
AND TRENTON.
Local storm report, Apr 24, 9:29 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    8 NNW TARKIO              MO   1 INCH HAIL
04/24/02   ATCHISON                       REPORTED BY PUBLIC.
Local storm report, Apr 24, 9:51 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
951 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    8 NW TARKIO               MO   1 INCH HAIL
04/24/02   ATCHISON                       REPORTED BY PUBLIC.
Special weather statement, Apr 24, 10:10 AM CDT, 29 minutes before
MOZ025-032-033-039-040-045-046-242000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 145...IN EFFECT UNTIL 300 PM CDT WEDNESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHARITON...COOPER...HOWARD...MACON...PETTIS...RANDOLPH AND SALINE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
MARSHALL...MOBERLY AND SEDALIA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

HUDSON
Local storm report, Apr 24, 10:19 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    GRANT CITY                MO   .88 INCH HAIL
04/24/02   WORTH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:38 AM CDTSevere Thunderstorm WarningEAXAtchison37 min
Apr 24, 10:10 AM CDTSevere Thunderstorm WarningEAXWorth50 min
Apr 24, 11:09 AM CDTSevere Thunderstorm WarningEAXMercer36 min
Apr 24, 11:30 AM CDTSevere Thunderstorm WarningEAXSchuyler30 min
Apr 24, 11:39 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam51 min
Apr 24, 11:57 AM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan48 min
Apr 24, 12:08 PM CDTSevere Thunderstorm WarningEAXMacon67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.